Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 21, 2021Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 21, 2021, 7:09 PM CDT for Meade County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 7:09 PM CDT (00:09 UTC)
Expired
Aug 21, 2021, 7:45 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
40

County Meade County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS83 KDDC 220009
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Aug 21 2021
 
KSZ086-087-220045-
Seward KS-Meade KS-
709 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central Seward
and west central Meade Counties through 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plains, or near Kismet, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Plains around 720 PM CDT.

Other locations in the path of this storm include Meade and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3712 10058 3717 10073 3738 10056 3725 10024
TIME...MOT...LOC 0009Z 229DEG 17KT 3719 10059 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 21, 6:51 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 21, 6:51 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
651 PM CDT Sat Aug 21 2021

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 1217 PM CDT Sat Aug 21 2021

Short range models indicate a modest west-southwest flow aloft
prevailing across the Western High Plains tonight into Sunday with
an upper level high centered in eastern Texas. Meanwhile, a stalled
frontal boundary in the Texas Panhandle is projected to begin lifting
slowly back to the north this evening as a surface high edges farther
east through the Upper Midwest. With ample moisture providing
sufficient instability to our south combined with steepening low/mid
level lapse rates from peak heating, thunderstorms are expected to
develop late this afternoon as a series of weak H5 vort maxima eject
northeast out of the Desert Southwest, interacting with the
aforementioned frontal boundary in the Texas Panhandle. Storms will
then spread northeast, potentially crossing the Oklahoma border into
southern portions of southwest and south central Kansas later this
evening. Modest deep layer shear at best and instability dropping
off significantly from Oklahoma into southern Kansas will limit
severe potential.

Fairly seasonal temperatures are likely tonight as a slowly developing
east-southeast upslope flow is slow to erode a cooler air mass settled
across the high plains of western Kansas. Look for lows generally down
into the 60s(F). A quickly developing and strengthening lee side trough
will set up a south-southwest flow into western Kansas by mid-day
Sunday, tapping into a warmer air mass to our south. Widespread
afternoon highs in the 90s(F) are expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 108 PM CDT Sat Aug 21 2021

There is an outside chance for thunderstorms late Sunday as an upper
level shortwave trough of low pressure swings east through the
Northern Plains, sending an attendant cold front southward through
western Nebraska before stalling out, potentially as far south as
northwest/north central Kansas by early evening. Considering ample
instability present, cannot rule out a few isolated to widely
scattered thunderstorms across west central/central Kansas late
Sunday afternoon/early evening.

A hotter/drier pattern then sets up through at least the middle part
of next week as ridging aloft across Texas and the southern Mississippi
River Valley begins to build back to the north and west during the
period. A warming trend through at least Tuesday will likely push
high temperatures up near, if not a little above the century mark
before an upper level shortwave trough transitioning through the
Northern Plains ushers another weak frontal boundary into western
Kansas sometime Tuesday evening/early Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 647 PM CDT Sat Aug 21 2021

The front which was south of the southwest Kansas region today
will retreat back north as a warm front during this TAF period.
Surface winds will gradually veer from the east-southeast to south
by Sunday. Low level moisture will be on the increase again, and
there is enough indication of a reduction in visibility with at
least some light fog to insert into the TAF. Pockets of brief
dense fog less than one-half mile are possible. Any IFR or brief
LIFR conditions will dissipate by mid morning as warm south winds
increase in strength, lowering the relative humidity. South winds
late morning through afternoon will be 15 to 20 knots sustained.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  96  72  99 /  20  10   0   0
GCK  65  97  70 100 /  10  10   0   0
EHA  65  95  68  99 /  20  10   0   0
LBL  65  97  69 100 /  20  10   0   0
HYS  65  96  71  98 /  10  20  10  10
P28  68  98  72 100 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Aug 21, 2:45 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
245 AM CDT Sat Aug 21 2021

KSZ030-031-043>046-061>066-074>081-084>090-220745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
245 AM CDT Sat Aug 21 2021 /145 AM MDT Sat Aug 21 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to scattered thunderstorms are possible late Saturday
afternoon/early evening as a warm front lifts north into our area.
Guidance has trended later in the evening with this boundary,
which would allow the boundary layer to stabilize a bit more, and
therefore likely precluding any severe threat. However, given
30-40 kts of bulk shear and at least some elevated CAPE, a severe
hail/wind event or two cannot be ruled out. Periodic heavy rain
and lightning are the only expected threats at this time.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Special weather statement, Aug 21, 6:10 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 PM CDT Sat Aug 21 2021

KSZ086-212345-
Seward KS-
610 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southern Seward
County through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baker, or 9 miles south of Liberal, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Liberal around 625 PM CDT.

Other locations in the path of this storm include Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3703 10107 3723 10095 3700 10063 3700 10107
TIME...MOT...LOC 2309Z 225DEG 36KT 3692 10098

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 21, 6:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
640 PM CDT Sat Aug 21 2021

KSZ086-087-220015-
Seward KS-Meade KS-
640 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southeastern Seward
and southwestern Meade Counties through 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayne, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kismet around 655 PM CDT.

Other locations in the path of this storm include Meade State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10063 3700 10092 3725 10082 3717 10039
TIME...MOT...LOC 2340Z 225DEG 36KT 3704 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Aug 21, 7:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
709 PM CDT Sat Aug 21 2021

KSZ086-087-220045-
Seward KS-Meade KS-
709 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central Seward
and west central Meade Counties through 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plains, or near Kismet, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Plains around 720 PM CDT.

Other locations in the path of this storm include Meade and Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 10058 3717 10073 3738 10056 3725 10024
TIME...MOT...LOC 0009Z 229DEG 17KT 3719 10059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:41 PM CDTSpecial Weather StatementDDCScott34 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.